# SDR 2010FA0001049

- Difficulty date: September 21, 2010
- Submitted: September 22, 2010
- Operation: General aviation
- Aircraft: N161CA
- Make and model: Diamon DA20-C1
- Aircraft serial: C0372
- Engine: Cont IO240B
- System (JASC): 3457 · Global Positioning System
- Part: Data Card
- Part number: IFREP
- Condition: Failed
- Location: Gps
- Part time: 1,959 hours
- Component: Gps/Comm, Garmin Intl, G430
- Component part number: G430
- Stage of operation: CR
- How discovered: O
- Nature of condition: J, O
- Precautionary procedure: O

## Discrepancy

GPS IFR DATA CARD FAILED IN FLIGHT.  THE G430 USES A DATA CARD REFRESHED BY THE OPERATOR EVERY 28 DAYS.  THE GPS UNIT ACCESSES THE CARD CONTINUOUSLY.  IF THE CARD IS REMOVED OR FAILS, THE UNIT PROVIDES LAT/LONG ONLY.  NO OTHER GPS NAVIGATION FEATURES ARE AVAILABLE TO THE PILOT.  THE CARD IN QUESTION HAD BEEN REFRESHED BY THE AUTHOR A WEEK PRIOR, WITH A NORMAL UPDATE SEQUENCE: ERASE CARD, PROGRAM CARD, VERIFY DATA ON CARD.  THE PROGRAMMING ROUTINE SUPPLIED BY THE DATA PUBLISHER FINISHED THE PROCESS WITH A "SUCCESS" MESSAGE.  THE CARD FAILED IN VMC, NOT ENDANGERING LIFE OR PROPERTY.  THE AUTHOR CALLED THE DATA PUBLISHER FOR ASSISTANCE.  TECH SUPPORT TOLD HIM "FLASH MEMORY FAILS."  THE TECH SUPPORT REPRESENTATIVE SAID THAT WITHOUT THE CARD, NO TROUBLESHOOTING COULD BE ACCOMPLISHED. THE AUTHOR ASKED FOR AN ADDRESS TO SEND THE CARD FOR TROUBLESHOOTING.  AFTER ALL, IF THE CARD (OR ANY SIMILAR CARD) WERE TO FAIL IN IMC, IT WOULD POTENTIALLY BE A LIFE-THREATENING SITUATION. TECH SUPPORT REFERRED THE AUTHOR TO CUSTOMER SERVICE WHO PROVIDED AN RMA AND OFFERED A REPLACEMENT CARD AT NO COST.  WHEN THE AUTHOR ASKED IF THE CARD WOULD BE DELIVERED TO THE TECH SUPPORT REPRESENTATIVE FOR FAILURE ANALYSIS, HE WAS TOLD, "OH NO, WE RECYCLE ALL THE DEFECTIVE CARDS."  "WHEN YOU RETURN THE CARD TO US, WE WILL REPLACE IT FREE OF CHARGE."  FROM A COMMERCIAL POINT OF VIEW, THAT'S FINE, BUT IT ALLOWS THE EVIDENCE OF ANY FAILURE, OR ANY PATTERN OF FAILURE TO BE DESTROYED WITHOUT EXAMINATION.
